Alert archive / Oklahoma / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 1, 2004, 5:10 AM CDT for Custer County, Washita County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 5:10 AM CDT (10:10 UTC)
- Expired
- Jul 1, 2004, 9:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 011013 FFWOKC OKC039-149-011415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 510 AM CDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... CUSTER COUNTY IN WESTERN OKLAHOMA WASHITA COUNTY IN WESTERN OKLAHOMA * UNTIL 915 AM CDT * AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUING WITH THUNDERSTORMS OVER EASTERN CUSTER AND WASHITA COUNTIES...FROM NEAR ARAPAHO DOWN THROUGH CORN. THE STORMS WERE MOVING SOUTHEAST AT 15 MPH. ADDITIONAL STORMS OVER FAR WESTERN OKLAHOMA AND THE EASTERN TEXAS PANHANDLE WILL LIKELY MOVE INTO THE AREA...AGGRAVATING THE SITUATION. MANY LOCATIONS OVER CUSTER AND DEWEY COUNTIES RECEIVED 1.5 TO 3 INCHES OF RAIN LAST EVENING AND OVERNIGHT...AND AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE THIS MORNING. * LOCATIONS IN THE WARNING INCLUDE ARAPAHO...CLINTON...CORDELL... CORN...FOSS RESERVOIR...SENTINEL...THOMAS AND WEATHERFORD EXCESSIVE RUNOFF FROM STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3580 9935 3514 9926 3511 9859 3578 9866 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:15 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 1, 3:15 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 AM CDT THU JUL 1 2004
.DISCUSSION...
UPPER LEVEL LOW CENTER APPEARS TO HAVE CUT OFF SOMEWHERE NEAR KDDC
EARLY THIS MORNING..WITH A RATHER LARGE NON-SEVERE MCS CURRENTLY
MOVING SEWD ACROSS OUN CWA ON SOUTH SIDE OF CIRCULATION CENTER.
APPEARS AS THOUGH THERE IS POTENTIAL FOR SOME VERY HEAVY RAINFALL
ACROSS SW SECTIONS OF THE CWA THRU ABOUT MID MORNING AS 35KT LLJ
EVIDENT ON JAYTON PROFILER CONTINUES TO FEED VERY MOIST AND UNSTABLE
AIR INTO BUBBLE HIGH BOUNDARY ON SW FLANK OF MCS. IN
ADDITION..PROFILER PLOTS BETWEEN 500-1000 M/AGL ALSO SUGGEST THAT AN
ELEVATED BOUNDARY/CONVERGENCE ZONE LIES E-W ACROSS THE TEXAS
PANHANDLE VERY NEAR OR JUST N OF I-40. ADDITIONAL CONVECTION HAS
BEEN SLOWLY INCREASING JUST ON COOL SIDE OF BOUNDARY FROM WCENT OK
WWD TO N OF KAMA..AND WE SEE LITTLE REASON WHY THIS CONVECTION WUD
DIMINISH UNTIL CESSATION OF LLJ MID-LATE MORNING WHILE MOVING EWD
INTO WRN OK AND PERHAPS MERGING WITH NEW DEVELOPMENT ON W SIDE OF
BUBBLE HIGH.
LIKELY TO BE A LULL IN ACTIVITY MIDDAY-LATE AFT..BUT MORE STORMS
EXPECTED TO DEVELOP WRN OK 22-02Z AND DEVELOP INTO ANOTHER MCS TO
AFFECT MOST OF CWA OVERNITE TONITE. CONFIDENCE IN A MORE
SIGNIFICANT EVENT TONITE HAS INCREASED DUE TO SEVERAL FACTORS
INCLUDING 1) CAPE IN WARM SECTOR APPROACHING 3000 2) DEEP FEED OF
PRECIPITABLE WATER APPROACHING 2.25 INCHES 3) DEEP LAYER SHEAR
VECTORS INCREASING TO 40-50 KTS BY 06Z AND 4) A 40 KT SRLY LLJ IN
THE 950-900 MB LAYER. FIRST GUESS WUD SEEM TO SUGGEST A MUCH
GREATER SVR WIND THREAT WITH A FORWARD PROPAGATING MCS.. BUT WITH
SUCH A STRONG LLJ AND HIGH PW VALUES..ANY REDEVELOPMENT BEHIND
MESO-HIGH WUD LIKELY RESULT IN TRAINING OF VERY HEAVY RAINFALL
RATES. GIVEN THAT 2-4 INCHES MORE OF RAIN WILL HAVE FALLEN IN THE
PAST 24 HRS FROM WCENT/SW OK INTO SCENT OK BY NOON TODAY..WE WILL BE
HOISTING ANOTHER FLASH FLOOD WATCH FOR TODAY /MAINLY FOR THIS
MORNING/ THRU TONITE IN THIS AREA..AND MAY INCLUDE SOME NTEX
COUNTIES AS WELL.
SYSTEM FINALLY DEPARTS FRI..LEAVING A WARMING TREND AND DIMINISHING
PRECIP CHANCES FOR THE WEEKEND. SRN EXTENT OF TSTORMS OVER THE
WEEKEND AND INTO NEXT WEEK LIKELY TO BE LIMITED SOMEWHAT BY WARMING
TEMPS ALOFT AND INCREASED CAPPING. HOWEVER..WILL LEAVE SOME LOW
POPS IN FOR NOW. ALSO CLEANED UP POPS IN DAYS 6-7 TO BRING GRIDS
INTO AGREEMENT WITH SURROUNDING WFO/S.
MILLER
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 85 67 87 70 / 60 60 30 10
HOBART OK 88 67 90 69 / 50 60 20 10
WICHITA FALLS TX 90 70 90 70 / 60 50 30 10
GAGE OK 86 64 89 66 / 50 60 10 10
PONCA CITY OK 84 67 85 68 / 50 60 30 10
DURANT OK 85 71 86 70 / 60 60 40 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH TODAY THRU TONITE S OF A LINE ROUGHLY FROM
FT SUPPLY/SEILING/HINTON/NORMAN/ADA/COALGATE.
TX...FLASH FLOOD WATCH TODAY THRU TONITE HARDEMAN/WILBARGER/
WICHITA/CLAY COUNTIES.
&&Hazardous weather outlook, Jun 30, 9:36 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT WED JUN 30 2004
OKZ004>048-050>052-TXZ083>090-011200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL BE SEVERE THIS EVENING ACROSS WESTERN
OKLAHOMA. THUNDERSTORMS AFTER MIDNIGHT SHOULD REMAIN BELOW SEVERE
LEVELS BUT MAY PRODUCE HEAVY RAINFALL.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS OVER PARTS OF
WESTERN AND NORTHERN OKLAHOMA...AND A SMALL PART OF WESTERN NORTH
TEXAS. A FEW OF THESE STORMS WILL PRODUCE WIND GUSTS TO 60 MPH AND
LARGE HAIL UP TO 1 INCH IN DIAMETER. INSTABILITY SHOULD DECREASE
AFTER MIDNIGHT...DECREASEING THE SEVERE WEATHER THREAT.
THE THUNDERSTORMS THIS EVENING AND OVERNIGHT WILL BE SLOW MOVING...
SO TORRENTIAL RAINFALL MAY LEAD TO LOCALIZED FLOODING OF LOW LYING
AND POORLY DRAINED AREAS...ESPECIALLY OVER THOSE AREAS THAT HAVE
RECEIVED HEAVY RAINFALL THE PAST SEVERAL DAYS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING
ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN AND WESTERN
OKLAHOMA. A SLOW MOVING MID-LEVEL STORM SYSTEM IS FORECAST TO BE
CENTERED OVER KANSAS BY LATE THURSDAY...WITH STRENGTHENING NORTHWEST
WINDS ALOFT ON THE BACK SIDE OF IT FROM THE CENTRAL HIGH PLAINS...
SOUTHEASTWARD ACROSS OKLAHOMA AND NORTH TEXAS. IF THUNDERSTORMS FORM
LATE THURSDAY OVER THE SOUTHERN HIGH PLAINS... SUFFICIENT VERTICAL
WIND SHEAR WILL BE PRESENT FOR THESE STORMS TO ORGANIZE INTO A
CONVECTIVE COMPLEX AND TRACK SOUTHEAST ACROSS THE AREA.
THUNDERSTORM CHANCES WILL DECREASE LATE FRIDAY INTO SATURDAY...BUT
WILL RETURN TO THE SOUTHERN PLAINS FROM INDEPENDENCE DAY THROUGH
EARLY NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY...JULY 1.
11In the hours before
Special weather statement, Jul 1, 3:59 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 359 AM CDT THU JUL 1 2004 OKZ037>039-044>046-TXZ086-090-010945- CARTER OK-CLAY TX-COMANCHE OK-COTTON OK-JEFFERSON OK-STEPHENS OK-TILLMAN OK-WICHITA TX- 359 AM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...CLAY...COMANCHE... COTTON...JEFFERSON...STEPHENS...TILLMAN AND WICHITA COUNTIES. THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 5 MILES WEST OF VELMA TO 6 MILES WEST OF FREDERICK AT 359 AM...MOVING SOUTHEAST AT 25 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL WILL OCCUR WITH THE STRONGEST ACTIVITY. 11
Special weather statement, Jul 1, 4:21 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 421 AM CDT THU JUL 1 2004 OKZ037-039-044>046-050-TXZ086-089-090-011000- ARCHER TX-CARTER OK-CLAY TX-COTTON OK-JEFFERSON OK-LOVE OK-STEPHENS OK-TILLMAN OK-WICHITA TX- 421 AM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CARTER...CLAY... COTTON...JEFFERSON...LOVE...STEPHENS...TILLMAN AND WICHITA COUNTIES. THE WIND SHIFT LINE AHEAD OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF RINGLING TO 16 MILES SOUTHWEST OF HOLLISTER AT 421 AM...MOVING SOUTHEAST AT 30 MPH. AS THIS WIND SHIFT COMES THROUGH...WIND GUSTS TO NEAR 50 MPH WILL BE POSSIBLE IN A FEW LOCATIONS ACROSS THE RED RIVER VALLEY. WITHIN 30 MINUTES OR SO AFTER THE WIND SHIFT...THUNDERSTORMS WILL MOVE IN AND PRODUCE VERY HEAVY RAIN. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. 11
Special weather statement, Jul 1, 4:24 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 424 AM CDT THU JUL 1 2004 OKZ016-022-023-035-011015- CADDO OK-CUSTER OK-KIOWA OK-WASHITA OK- 424 AM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CUSTER...KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 16 MILES NORTHWEST OF CUSTER CITY TO 4 MILES SOUTH OF CORDELL AT 424 AM...MOVING EAST-SOUTHEAST AT 25 MPH. ALTHOUGH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR...SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. 11
Special weather statement, Jul 1, 4:32 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 432 AM CDT THU JUL 1 2004 OKZ014-021-033-034-011015- BECKHAM OK-GREER OK-HARMON OK-ROGER MILLS OK- 432 AM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...HARMON AND ROGER MILLS COUNTIES. SCATTERED THUNDERSTORMS EXTENDING FROM 5 MILES SOUTHWEST OF REYDON TO 25 MILES WEST OF VINSON AT 432 AM...WILL MOVE EAST AT 20 MPH INTO WEST CENTRAL AND SOUTHWEST OKLAHOMA. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME...TORRENTIAL RAINFALL ASSOCIATED WITH THE STORMS COULD CAUSE LOCALIZED FLOODING PROBLEMS IN AREAS THAT SAW SIGNIFICANT RAINS LAST EVENING AND OVERNIGHT. 11
Special weather statement, Jul 1, 4:46 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 446 AM CDT THU JUL 1 2004 OKZ045-046-050-TXZ086-089-090-011000- ARCHER TX-CARTER OK-CLAY TX-JEFFERSON OK-LOVE OK-WICHITA TX- 446 AM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CARTER...CLAY... JEFFERSON...LOVE AND WICHITA COUNTIES. A WIND SHIFT LINE AHEAD OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF LONE GROVE TO 6 MILES NORTHWEST OF KAMAY AT 446 AM...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS WIND SHIFT. THE WIND SHIFT WILL PRECEDE THE THUNDERSTORMS BY AT LEAST 30 MINUTES AT MOST LOCATIONS. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. 11
Special weather statement, Jul 1, 4:57 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 457 AM CDT THU JUL 1 2004 OKZ044>046-050-TXZ086-089-090-011015- ARCHER TX-CARTER OK-CLAY TX-COTTON OK-JEFFERSON OK-LOVE OK-WICHITA TX- 457 AM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CARTER...CLAY... COTTON...JEFFERSON...LOVE AND WICHITA COUNTIES. A WIND SHIFT LINE AHEAD OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF LONE GROVE TO 9 MILES NORTHWEST OF HOLLIDAY AT 457 AM ...MOVING SOUTHEAST AT 30 MPH. THE STORMS ARE MOVING A LITTLE SLOWER THAN THE WIND SHIFT LINE...AND WILL FOLLOW THE WIND SHIFT BY 15 TO 30 MINUTES. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE WIND SHIFT...AND TORRENTIAL RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| Jun 30, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 46 min |
| Jun 30, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 33 min |
| Jun 30, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 59 min |
| Jun 30, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 55 min |
| Jun 30, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 49 min |
| Jun 30, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 30 min |
| Jun 30, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kingfisher, Washita | 44 min |
| Jun 30, 11:32 PM CDT | Flash Flood Warning | OUN | Custer, Roger Mills | 3 hr |
| Jul 1, 12:12 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 63 min |
| Jul 1, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 60 min |
| Jul 1, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 61 min |
| Jul 1, 6:59 AM CDT | Flash Flood Warning | OUN | Comanche | 2 hr |
| Jul 1, 9:09 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 51 min |
| Jul 1, 9:53 AM CDT | Flash Flood Warning | OUN | Caddo | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.